Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 9, 2017, 3:49 PM PDT for Riverside County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2017, 3:49 PM PDT (22:49 UTC)
- Expired
- Sep 9, 2017, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 101 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:30 PM PDT | FLASH FLOOD | 2 Ssw Cathedral City, CA | A SWIFT WATER RESCUE WAS CONDUCTED ALONG GOLF CLUB DRIVE AT THE PALM CANYON WASH. A DRIVER AND VEHICLE WERE CAUGHT IN FLOOD WATERS. TIME IS ESTIMATED. |
| Sep 9, 4:30 PM PDT | FLASH FLOOD | 3 S Cathedral City, CA | CATHEDRAL CANYON DRIVE WAS CLOSED AT THE WHITEWATER RIVER WASH THROUGH THE MORNING OF THE 10TH. |
| Sep 9, 4:59 PM PDT | FLASH FLOOD | 3 Ssw Cathedral City, CA | VIDEO ON TWITTER SHOWED A WIDE AREA OF FLOWING WATER, AT LEAST 3 FT DEEP IN SOME AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WGUS56 KSGX 092249 FFWSGX CAC065-100145- /O.NEW.KSGX.FF.W.0023.170909T2249Z-170910T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 349 PM PDT SAT SEP 9 2017 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... * Until 645 PM PDT * At 349 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... Eastern Palm Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659 $$ JJT
3 follow-up statements
861 WGUS76 KSGX 092318 FFSSGX Flash Flood Statement National Weather Service San Diego CA 418 PM PDT SAT SEP 9 2017 CAC065-100145- /O.CON.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 418 PM PDT SAT SEP 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR RIVERSIDE COUNTY... At 416 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has been estimated to have already fallen. Flash flooding will likely begin shortly if not already. The storm is also producing wind gusts around 50 mph. Some locations that will likely experience flooding include... Eastern Palm Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659 $$ JJT
809 WGUS76 KSGX 100055 FFSSGX Flash Flood Statement National Weather Service San Diego CA 555 PM PDT SAT SEP 9 2017 CAC065-100145- /O.CON.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 555 PM PDT SAT SEP 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR RIVERSIDE COUNTY... At 554 PM PDT, the public reported flash flooding occurring on Golf Club Drive just north of Highway 111 in Palm Springs. Although rainfall has ended for the time being, flash flooding is likely to continue over other areas over the next hour. Some locations that will likely experience flooding include... Eastern Palm Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659 $$ JJT
329 WGUS76 KSGX 100140 FFSSGX Flash Flood Statement National Weather Service San Diego CA 640 PM PDT SAT SEP 9 2017 CAC065-100150- /O.EXP.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 640 PM PDT SAT SEP 9 2017 ...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 645 PM PDT... Flood waters are receding, and will continue to recede over the next few hours. Flash Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659 $$ JJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:42 PM PDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 9, 1:42 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service San Diego CA 142 PM PDT Sat Sep 9 2017 .SYNOPSIS... Low pressure will develop off the Southern California Coast through Sunday, then lift slowly north through midweek. The low will increase moisture and the chance of showers and thunderstorms over the region through Sunday. The best chance for heavy rainfall will be over the mountains and deserts, with drying expected over coastal areas Monday and Tuesday. Cooler for the latter half of next week as a broad low pressure trough develops over the West and the marine layer deepens. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... At 1 PM PDT...Radar showed scattered shwrs/tstms over the mts/ deserts moving north, dissipating and reforming. Rainfall reports have been light...however a few of the heavier cells between gages have likely produced brief, heavy rain at times with some local runoff in the deserts. The activity should decrease near, or after sunset, but could continue in some areas of the mts/deserts into tonight, then increase in coverage again late tonight or early on Sun. Marine clouds should be limited again overnight west of the mts as more mid/high clouds advance from the east. Some light precip is possible west of the mts Sun morning. Activity should be more widespread by midday or early afternoon. A low pressure center just off the Central Coast will drop south through Sunday, then lift NE through the middle of next week. The low will draw increasing moisture over the region through Sunday, followed by gradual drying from the SW as the low lifts north. High PW values over SE CA will be drawn over SW CA as mid-level winds back from the SE tonight and Sunday, increasing the chance for scattered showers and thunderstorms across the entire CWA. Winds will turn more southerly by Mon, helping to focus any remaining shwr/tstm development back toward the mts/deserts. The cut-off low off the CA Coast will eventually be absorbed by a developing longwave trough over the West later next week. The trough will increase onshore flow and the marine layer by midweek, resulting in cooler weather. High temperatures may be from 5 to 10 degrees below average by next Wed. In terms of convection...Moisture is plentiful today over the lower deserts and eastern portions of San Bernardino County today. Atmospheric profiles show weak flow below 12K FT and moderate instability. Shwrs/tstms today have been short-lived and moving along, but as heating continues, a few could become better organized and longer lived. Isolated heavy rainfall amd flash flooding is possible through this evening. For Sun...moisture increases with PWs of 1.5 inch or more indicated. Lifted Index values through the column reach -5 or better over the mts. Negatives are...mid-level clouds could be more widespread and limit heating. Winds of 15-20 KTS are forecast in the mid-levels which would make it more difficult to drive deep convection from the sfc, and would also keep the shwrs/tstms moving along. Pre-dawn convection to the east and upslope flow onto the eastern slopes of the mts could drive rainfall in the morning there, shifting farther west through the day. POPS are higher all areas, but confidence in slow-moving thunderstorms with excessive rainfall amounts and flash flooding remains low. Confidence is higher for more widespread light- moderate rainfall totals. && .AVIATION... 092010Z...Coast/Valleys...SCT-BKN low clouds based near 1500 feet MSL with tops near 2300 feet MSL will develop after about 10/06Z this evening and spread inland to just west of KRNM and KONT overnight. Local vis 2-4 miles will occur where clouds and terrain intersect. Otherwise mainly SCT-BKN clouds at or above 8000 ft MSL. Risk of at least brief BKN012 at KSAN is moderate-high...but confidence in the timing of the BKN012 is low-moderate. Mountains/Deserts...Isolated to scattered SHRA/TSRA mainly this afternoon/evening with bases around 6000 ft MSL layered to 45000 ft MSL. Strong surface wind gusts over 40 knots and strong up/downdrafts and local vis below 3 miles in rain and/or blowing dust. Otherwise, SCT-BKN clouds at/above 8000 ft MSL will prevail through this evening. && .MARINE... There is a slight chance of thunderstorms over the coastal waters on Sunday due to a low pressure system near Point Conception. Otherwise, no hazardous marine weather is expected through Wednesday. && .BEACHES... There is a slight chance of thunderstorms at the beaches on Sunday. Possible cloud to ground lightning strikes would present a danger to beach-goers/swimmers. && .SKYWARN... Skywarn activation may be needed this afternoon. Spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...Small
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:33 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 8, 5:49 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Sep 9, 1:36 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 9, 2:26 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 64 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.